Random and occasional insulin resistence lasting 2-3 days?

Hey y’all.

Every now and then, my insulin sensitivity seems to plummet for a few days, then right itself. Often it’s 2-3days and I have to almost double my basal rate (normally .8u / hr → 1.4u/ hr) and almost halve my carb ratio (normally 1:10 → 1:6).

Does anybody else have this or know what it might be? My exercise has been consistent. Sleep’s been a bit off but not crazy; I don’t think that’s it.

My wife asked me “is this a normal “thing” that other T1D have?” and honestly I had no idea. After 15 years with T1D, i figure I might ask :slight_smile:

Thanks!
Jason

2 Likes

I have on occasion. Never quite nailed it down but I believe mine is related to infusion sites. Nothing else makes sense.

1 Like

I’d agree too but I’ve had it before for years with MDI – maybe it’s also still related, like injecting basal insulin into an “unlucky” spot or something. Anyway, I’m on a pump now but I’ve seen it with MDI too…Super odd.

1 Like

Jason @jlecount, what you are experiencing is not uncommon, but in my experience, I’ve very rarely needed to [almost] double both the basal and meal rates and ratios. If this is happening “frequently” for you, I suggest discussion with a doctor and maybe some blood work.

The reason for my suggestion: A few years ago, diabetes had been running normal for me, I was active and glucose readings had been well within range. On a Saturday I took a routine 20+ mile bike ride with BGL “in-range”, that evening after dinner I noticed my BGL beginning to rise significantly getting up to 400+ mg/dl which is VERY unusual for me. Yes, I changed the infusion set, and gave myself an injection of 6 units Humalog - one quarter [25%] of my total daily dose; that is “the sick day” protocol I received at Joslin decades before. My BGL continued to rise above 500 through the night even as I continued with the 6-unit injections every two hours. By mid-day Sunday, our daughter walked into my room [my wife had called her], asked a few questions about what I felt and what I had been doing, and then told me she was taking me to ER; on the way, she told me what she expected was happening, turns out her diagnosis was correct but then when tests had been done it was found I had a deep-seated infection that couldn’t be identified. That infection was controlled by heavy IV antibiotics while in the hospital and continuing every day for about 4 weeks.

MY BG stayed above 500 for a few days; I felt okay and ate all my meals - my doctor made certain that the dietitians would NOT force me to eat a “diabetic diet”. It is interesting that during four days with my BGL 500+ that I never displayed [urine or blood] any ketone level above trace, and that was only one day; I developed a theory on this which a couple of endocrinologists believe is credible.

Jason, the above isn’t to cause you too much concern, but rather to make you aware that there are factors beyond “just plain-old diabetes” that could be at play. Diabetes is tricky enough on its own, but as we age other factors come into play that we may need to watch. Just this morning, I had a bunch of blood drawn for a half-dozed panels ordered by the GP I see.

Hi Jason - I occasionally have to take significantly more bolus insulin than usual for a day or two, before things return to “normal.” Most commonly, it is after I eat more than I normally do. For example, I go to a backyard bbq or kid’s birthday bbq, fill up on pork or catering, etc., then find I have to bolus more to mitigate or pre-empt a blood sugar spike. I usually don’t binge carbs but even eating excess protein (I’m a carnivore at heart), will drive me to bolus extra until I’ve eaten normally for a few days. I’ve had T1D for 14 years, and I am now 37. The older I get, the more benefit I find that my ability to “splurge” when eating is getting further limited without getting on a blood sugar roller coaster for a day or days afterwards.

I occasionally do run high for no apparent reason. I end up trying to increase my boluses to help, but then I end up increasing my basal rates. I’m on a pump and have varying basal rates divided by time. A couple of days later, I’ll have to adjust them back down. It’s frustrating and I usually do not have an infection or likely cause to blame it on. It’s recently got a steroid shot for insect stings and was warned my BG would increase and msn did it! But, there are times when there is no apparent reason.

My former CDE, who is also a long time T1, used to assure me that that is not unusual thing and that she’s always dealt with it. She would encourage me to stay vigilant and adjust things to keep me in range. Having her and my Endo to send PMs to when I needed help was invaluable.

I find that true with mine also. I also find that sometimes with a new infusion site it works extremely well. I’ve gone without any extra insulin for meals for a couple days and still go low. But it’s not an exact science. I’ve had T1D for 54 years. I’m thankful for new technology

I have had T1D for 30 years and, yes have experienced the same issue of unexplainable plummets in insulin sensitivity. Each time it has happened, when not caused by a bad site/kinked canula, I have been ill with an infection or virus. I agree with Dennis and would have some thorough bloodwork done - there will probably be something underlying triggering it that needs attention.

Same here, I have had days where I’ve run high for no apparent reason. It usually only lasts a 2 or 3 days, and I go back to normal. Once a month (at “that time if the month”) I would run high for a week or so before getting my “monthly visitor.” Then, I would drop and run low for a day or two once it started. This was due to hormones, another thing that can affect blood sugars. Now, I see the occasional rise for a few days.
I always stop to think how I’ve been feeling, if I’ve been stressed, If I’ve been eating something different or doing something differently that might be affecting my BG. Usually, the answer is “no.” For those times it is “yes,” I will take corrective action beyond taking more insulin.
So, the best advice I can give is to tell you that yes, it is normal for this to happen, but still be aware of what is going on with you/your body that might be causing the high readings. Especially if the high blood sugars are lasting more than a day or two!

Pam K.
T1D 58 years and counting!